Kentucky, 2003Tornadoes and Hail in Kentucky, May 6, 2003
May 6, 2003 · NWS PAH · 20 events in 14 counties and zones
The most prolific tornado-producing storm of the night entered western Kentucky near the confluence of the Ohio and Mississippi Rivers and moved east, passing between Paducah and Mayfield. The storm continued to spawn tornadoes, mostly of weak to moderate intensity, until it reached Kentucky Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $752,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most prolific tornado-producing storm of the night entered western Kentucky near the confluence of the Ohio and Mississippi Rivers and moved east, passing between Paducah and Mayfield. The storm continued to spawn tornadoes, mostly of weak to moderate intensity, until it reached Kentucky Lake. Elsewhere, severe thunderstorms moved northeast across northwest Kentucky, producing sporadic wind damage and a tornado. Sporadic wind damage occurred in Livingston, Crittenden, Webster, and Daviess Counties, with a tornado in Union and Henderson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 7 hours 25 minutes earlier.
Area forecast discussion, May 6, 2:16 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003
FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.
MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.
FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.
THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.
AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.
.PAH...NONE.
PS
Hazardous weather outlook, May 6, 4:40 PM CST, 5 hours 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003
...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.
HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.
THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
In the hours before
Local storm report, May 6, 9:09 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM WEST CITY IL FUNNEL CLOUD
05/06/03 FRANKLIN REPORTED BY FRANKLIN
COUNTY ESDA MANAGER
0957 PM OLMSTEAD IL TORNADO
05/06/03 PULASKI *** 4 INJ ***
REPORTED BY ILLINOIS
STATE POLICE ON ROUTE 34
NEAR OLMSTEADLocal storm report, May 6, 9:20 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1009 PM I-24 MILE MARKER 28 IL TORNADO
05/06/03 MASSAC TRACTOR TRAILER TRUCKS
TURNED OVER...TREES DOWN
ON WEST BOUND LANE OF
I-24 REPORTED BY ISPLocal storm report, May 6, 9:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 1N JOPPA IL TORNADO
05/06/03 MASSAC NUMEROUS HOMES DAMAGED OR
DESTROYED...A NUMBER OF
INJURIES (DO NOT KNOW
NUMBER)...THIS WAS ON
RUNNING HILL
ROAD...REPORTED BY
AMATEUR RADIO SPOTTERLocal storm report, May 6, 9:27 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM 1S ROBBS IL 2.00 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERS
1018 PM GLENDALE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY POPE COUNTY
EMA...INTERSECTION OF HWY
145 & 147
1024 PM 1S EDDYVILLE IL 1.75 INCH HAIL
05/06/03 POPE REPORTED BY TRAINED
SPOTTERSLocal storm report, May 6, 9:39 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1039 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1029 PM SIMMS IL 0.75 INCH HAIL
05/06/03 WAYNE REPORTED BY TRAINED
SPOTTERSLocal storm report, May 6, 9:41 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM 4W VIENNA IL 1.75 INCH HAIL
05/06/03 JOHNSON REPORTED BY TRAINED
SPOTTERS...ALSO 50 MPH
WIND REPORTEDEvent by event
12 tornado, 7 thunderstorm wind, 1 hail. Local standard time, as filed.
Tornado, Ballard
- When
- May 6, 9:41 PM CST to 10:00 PM CST
- Where
- Ballard County, 5 mi NW of Wickliffe
- Rating
- F2
- Path length
- 15 mi
- Path width
- 300 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.933, -88.683
The tornado crossed into Ballard County between Wickliffe and the U.S. Route 60/62 bridge over the Ohio River. The tornado was rated F-2 in a forested area along the Mississippi River just north of Wickliffe, where intense tree damage was observed. Along the rest of its path through Ballard County, it was rated F-1 or F-0 (winds below 113 MPH). Where the tornado passed through the northeast outskirts of Wickliffe, there were a few homes with mainly minor damage. Roads were blocked by large fallen trees, including a 300-year-old white oak tree. The tornado moved east-southeast across rural Ballard County, where there was considerable roof damage to a home, and a garage door was blown out. Large trees were uprooted. At least one house was struck by falling trees. There was slight structural damage to the roof and attic portion of a home.
Tornado, McCracken
- When
- May 6, 10:12 PM CST to 10:15 PM CST
- Where
- McCracken County, 5 mi W of Melber
- Rating
- F0
- Path length
- 2 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.883, -88.283
Trees were snapped off or uprooted along the north side of Highway 1820, just inside the McCracken County line. Peak winds were estimated near 70 MPH.
Thunderstorm Wind, Carlisle
- When
- May 6, 10:15 PM CST
- Where
- Carlisle County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.933, -88.533
Numerous trees were blown down across the county.
Tornado, McCracken
- When
- May 6, 10:17 PM CST to 10:22 PM CST
- Where
- McCracken County, Lone Oak
- Rating
- F1
- Path length
- 3.5 mi
- Path width
- 80 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.850, -88.267
Numerous trees were snapped or uprooted. The tornado began just east of U.S. Highway 45 on the south side of Lone Oak, and moved southeast across Highway 994 (Old Mayfield Road) to about Highway 1954 (Husband Road). Peak winds were estimated near 80 MPH.
Tornado, Graves
- When
- May 6, 10:22 PM CST to 10:23 PM CST
- Where
- Graves County, 4 mi NNW of Folsomdale
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 125 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.517, -89.317
The tornado occurred just west of U.S. Highway 45, along Highway 1241 near the McCracken County line. A mobile home was moved completely off its foundation and damaged. Two nearby homes had minor roof damage. Peak winds were estimated from 90 to 100 MPH.
Tornado, Graves
- When
- May 6, 10:32 PM CST to 10:34 PM CST
- Where
- Graves County, 2 mi NW of Symsonia
- Rating
- F1
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.633, -88.267
Several large trees were uprooted. The tornado was witnessed by a firefighter. The damage was along Highway 348.
Tornado, Hickman
- When
- May 6, 10:32 PM CST to 10:35 PM CST
- Where
- Hickman County, 8 mi ESE of Clinton
- Rating
- F1
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.033, -88.667
The tornado path began on Highway 944 about 2.5 miles southeast of Fulgham. Some trees were blown down. Most of the tornado's path was in Graves County.
Tornado, Graves
- When
- May 6, 10:35 PM CST to 11:02 PM CST
- Where
- Graves County, 5 mi SW of Wingo
- Rating
- F1
- Path length
- 20 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.600, -88.800
The tornado entered Graves County a couple miles north of where the Purchase Parkway crosses the Hickman/Graves County line. A very broken path of damage extended across southern Graves County to near the Calloway County border. A garage attached to a residence was destroyed. Roofs were damaged. An open aluminum equipment shed was heavily damaged. Trees were blown down. Peak winds were estimated near 95 MPH.
Thunderstorm Wind, Livingston
- When
- May 6, 10:35 PM CST
- Where
- Livingston County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.217, -88.333
Trees and limbs were blown down across the county, including one that fell on a house near Burna.
Tornado, Marshall
- When
- May 6, 10:38 PM CST to 10:41 PM CST
- Where
- Marshall County, 8 mi NW of Benton
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.633, -87.650
Numerous trees were uprooted or snapped. Barns and sheds were damaged. Peak winds were estimated near 85 MPH. The damage was along Highway 348.
Thunderstorm Wind, Fulton
- When
- May 6, 10:38 PM CST
- Where
- Fulton County, Bondurant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 36.617, -88.850
A couple of power poles were down on Highway 94.
Hail, Graves
- When
- May 6, 10:40 PM CST
- Where
- Graves County, 1 mi NW of Mayfield
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.950, -88.450
Tornado, Marshall
- When
- May 6, 10:50 PM CST
- Where
- Marshall County, 2 mi SE of Briensburg
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 80 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.633, -87.833
Along U.S. Highway 68, there were large trees down. Peak winds were estimated near 70 MPH.
Tornado, Union
- When
- May 6, 10:52 PM CST to 11:00 PM CST
- Where
- Union County, Boxville
- Rating
- F1
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $400,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.750, -88.650
The tornado downed numerous trees. One farm, located on Highway 56 near the junction of Highway 141, was heavily damaged. Many trees were blown down in a wildlife area. The tornado crossed into Henderson County, where most of the structural damage occurred.
Tornado, Marshall
- When
- May 6, 10:55 PM CST
- Where
- Marshall County, 5 mi SE of Briensburg
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 80 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.650, -87.750
Large trees were down, and sheds and barns were damaged. Peak winds were estimated near 85 MPH. The damage area was along U.S. Highway 68.
Tornado, Henderson
- When
- May 6, 11:00 PM CST to 11:21 PM CST
- Where
- Henderson County, 7 mi SSW of Corydon
- Rating
- F1
- Path length
- 11 mi
- Path width
- 100 yd
- Property damage
- $350,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.950, -88.817
The tornado entered the southwest corner of the county from Union County. Most of the significant damage occurred near Robards, where three mobile homes were destroyed. Several large barns were destroyed. An empty grain silo was damaged. Upwards of 100 trees were down. The damage ended along U.S. Highway 41 near the Pennyrile Parkway at a truck stop. Peak winds were estimated near 110 MPH.
Thunderstorm Wind, Crittenden
- When
- May 6, 11:10 PM CST
- Where
- Crittenden County, Frances
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.217, -88.133
Two tool sheds were destroyed. A grain silo was damaged, and there was shingle damage to homes.
Thunderstorm Wind, Calloway
- When
- May 6, 11:15 PM CST
- Where
- Calloway County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.017, -89.150
Several trees were down across the county.
Thunderstorm Wind, Webster
- When
- May 6, 11:25 PM CST
- Where
- Webster County, Poole
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.883, -88.967
Trees were blown down across Highway 41A and Highway 56.
Thunderstorm Wind, Daviess
- When
- May 6, 11:30 PM CST
- Where
- Daviess County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.733, -87.083
Trees and limbs were blown down by winds estimated from 60 to 70 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$9.3 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351991, 5351994, 5351992, 5351995, 5351996, 5351997, 5352475, 5352476, 5352478, 5351998, 5352103, 5351993, 5352101, 5352473, 5352102, 5352474, 5352477, 5352104, 5352472, 5352479.